Experts are sounding the alarm about an increasing number of potentially dangerous food-drug interactions. Here's some new information you should be aware of.
Could your favourite fruits be putting your health at risk? You’ve likely heard to avoid grapefruit if you’re taking certain medications due to possible interactions. Now, the same researchers who first discovered the effect are warning these potentially dangerous adverse effects are on the rise — and doctors aren’t necessarily aware of the issue.
In addition, many people don’t know that other citrus fruits such as Seville oranges, limes and pomelos have the same active ingredient — compounds known as furanocoumarins — that can cause serious adverse effects.
In a new review in the Canadian Medical Association Journal, researchers report there are currently 85 drugs on the market that react with grapefruit — and 43 of them can lead to serious reactions. (Among this list you’ll find commonly prescribed medications like some forms of statins, calcium channel blockers and heart medications such as Warfarin.) Some of these adverse effects include gastrointestinal bleeding, acute kidney failure, renal toxicity, respiratory failure and even sudden death.
“Many of the drugs that interact with grapefruit are highly prescribed and are essential for the treatment of important or common medical conditions,” writes Dr. David Bailey, Lawson Health Research Institute, London, Ont., with coauthors. “Recently, however, a disturbing trend has been seen. Between 2008 and 2012, the number of medications with the potential to interact with grapefruit and cause serious adverse effects…has increased from 17 to 43, representing an average rate of increase exceeding 6 drugs per year. This increase is a result of the introduction of new chemical entities and formulations.”
People over age 45 are especially at risk to these reactions. Not only are they among the top consumers of grapefruit, they’re more likely than younger cohorts to be taking one or more prescription medications. In addition, as we age our bodies are less able to tolerate and compensate for the effects of grapefruit on how our body absorbs and uses medications — putting people over age 70 at higher risk.
We know you’re putting two-and-two together: the number of drugs that react with grapefruit is increasing and a large part of our population is aging — and that could spell trouble down the road if doctors and patients aren’t vigilant.
What patients should know
Why do these “adverse effects” occur? Basically, compounds in grapefruit affect our ability to metabolize certain medications by blocking an enzyme known as CYP3A4 in our intestinal wall. As a result, the medication can go directly to from the gut to the blood stream. The medication can then build up to toxic levels in our blood and have serious health effects. Consuming grapefruit along with some medications is like taking multiple doses of the drug all at once, warn researchers.
Unfortunately, you can’t get around the problem by taking your medication at one time of day and enjoying grapefruit at another. The effects wear off slowly, say experts. For example, a modest 200 mL of grapefruit juice consumed anytime of day can affect a once-a-day dose of certain medications.
The effects are cumulative too: regularly consuming grapefruit can mean more and more of the drug builds up in your system over a period of days. There are a variety of factors that could contribute to the risk of a serious reaction, including an age-related decrease in tolerance to a building of drugs in the body and the level of CYP3A4 a person has in their system.
You may have seen studies involving grapefruit juice specifically, but experts note that all forms of grapefruit should be considered equal because the compounds are innate to the fruit. There isn’t as much known about other types of citrus, but experts note that varieties of sweet oranges such as navel and Valencia don’t contain furanocoumarins and are therefore deemed safe to consumer.
So what’s a patient to do? Researchers are warning doctors to be on the look out for these reactions, but note that patients should be aware too.
“Unless health care professionals are aware of the possibility that the adverse event they are seeing might have an origin in the recent addition of grapefruit to the patient’s diet, it is very unlikely that they will investigate it,” write the authors. “In addition, the patient may not volunteer this information. Thus, we contend that there remains a lack of knowledge about this interaction in the general healthcare community.”
Right now, experts say they don’t have an accurate idea of just how many people suffer from adverse effects involving grapefruit and their medications because doctors don’t always ask and patients aren’t speaking up. The message right now seems to be one of awareness and a call for further research to understand these dangerous effects.
In the meantime, the usual advice still holds: talk to your doctor and pharmacist about any medications or supplements you’re taking — and consider grapefruit as part of this list. As always, experts say to read through your drug’s information pamphlet and talk to your pharmacist about any potential interactions. Beware of any lists of medications that interact with grapefruit that you see online — they may be out of date.
Luckily, these adverse effects are relatively easy to avoid: if you’re taking a medication that could react, simply stop consuming grapefruit, grapefruit juice or related foods like those Seville oranges.
ON THE WEB
For more information and a list of affected medications, read the review in the Canadian Medical Association Journal.
Note to readers: the CMAJ article was peer reviewed and researchers have not declared any competing interests. The review was on overview of the issue rather than a specific study, so funding sources, methodology and limitations were not applicable.
Additional sources: Harvard Medical School Family Health Guide, the Mayoclinic.com, WebMD
Photo ©iStockphoto.com/ WellfordT
10 secrets not to keep from your doctor
10 symptoms you shouldn’t ignore
A risky combination: prescription drugs and herbal supplements
Managing multiple medications
Copyright 2012 All Rights Reserved - ZoomerMedia Limited.